North Carolina, 2003High Wind in North Carolina, February 23, 2003
February 23, 2003 · NWS MHX · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 22, 3:47 PM EST, 12 hours 24 minutes earlier.
Area forecast discussion, Feb 22, 3:47 PM EST, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EST SAT FEB 22 2003
***18Z MHX RAOB AVAILABLE***
SVR THREAT STILL A GOOD BET FOR CWA THIS EVE WITH REMNANTS OF SQUALL
LINE MOVING ACROSS AREA MAINLY 21-01Z. TORNADO WATCH 23 ISSUED FOR
ALL OF ERN NC TO REPLACE WW 19. 18Z MHX RAOB INDICATES 50 KTS
AT 925 MB AND ABOVE AND STILL CONCERN OF CONVECTION STRENGTHENING AS
IT MOVES INTO COASTAL PLAINS.
GRADIENT WINDS STRONG BEHIND LINE PER OBS IN AL/GA AND ALL MODELS
SHOWING 20-30 MPH WINDS INLAND TONIGHT WITH 25-40 COAST. WILL EXTEND
WIND ADVSRY FOR S COAST THRU TONIGHT AND CONT HIGH WIND WARNING FOR
OUTER BANKS. SOME CONCERN FOR COASTAL FLOOD THREAT BUT THINK WINDS
WILL BE VEERING ENOUGH TO PREVENT LONG DURATION FETCH. WILL CONTINUE
TO MENTION MINOR BEACH EROSION/SOUND FLOODING IN MWS.
MODELS IN GOOD AGREEMENT ON REST OF FCST PERIOD AND FOLLOWED
COMPROMISE SOLUTION. DRY AND MILD SUN AND MON...DRY COLD FRONT MON
NIGHT...THEN WEDGE SET UP TUE AND INCREASING CHC OF PCPN WED-FRI.
MARINE: GALE FORCE WINDS ARE DEVELOPING OVER THE COASTAL WATERS.
EXPECT WINDS TO CONTINUE TO INCREASE TO STRONG GALE FORCE OVER
SOUNDS...FROM N OF SURF CITY TO S OF CAPE LOOKOUT...AND FROM N OF
OREGON INLET. WILL PARTIALLY GO WITH GFS AND RAISE STORM WARNING
FROM CAPE LOOKOUT TO S OF OREGON INLET TONIGHT. GALES WILL CONTINUE
ON SUNDAY FOR ALL COASTAL WATERS AND SOUNDS. THIS IS AN ONSHORE FLOW
AT CAPE HATTERAS AND ALONG BOGUE BANKS. WITH SEAS BUILDING TO 12 TO
16 FEET...WE SHOULD SEE SOME BEACH EROSION IN THESE AREAS...
ESPECIALLY NEAR THE LATE EVENING HIGH TIDE. MINOR SOUNDSIDE
FLOODING THREAT FOR AREAS SOUTH OF OREGON INLET. A STRONG SQUALL
LINE WILL ALSO BRING STRONG TSTMS TO ALL WATERS...WITH LOCALLY
HIGHER WINDS AND SEAS THIS EVENING. WINDS AND SEAS EXPECTED TO
DECREASE TO SCA CONDITIONS SUNDAY NIGHT. A COLD FRONT WILL MOVE
THROUGH THE COASTAL WATERS MONDAY NIGHT...WITH WINDS AND SEAS
SUBSIDING TUE WED. ANOTHER AREA OF LOW PRESS WILL APPROACH LATE WED
INTO THU...TIGHTENING THE GRADIENT AND INCREASING WINDS AND SEAS WED
NIGHT AND THU.
.MHX...STORM WARNING CAPE LOOKOUT TO S OF OREGON INLET.
... GALE WARNING REMAINDER OF COASTAL WATERS AND SOUNDS...
...WIND ADVISORY TONIGHT FOR S COAST.
...HIGH WIND WARNING TONIGHT FOR OUTER BANKS.
JBM/RPHazardous weather outlook, Feb 22, 4:12 AM EST, 23 hours 59 minutes before
NCZ029-044>047-079>081-090>095-098-103-221200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 AM EST SAT FEB 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
DENSE FOG EARLY THIS MORNING. THUNDERSTORMS EXPECTED TO DEVELOP
IN THE AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY
CONTAIN STRONG AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE. STRONG NON-THUNDERSTORM WINDS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO EARLY SUNDAY...ESPECIALLY ALONG THE
CRYSTAL COAST AND OUTER BANKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
WS
High Wind, Eastern Dare
- When
- February 23, 4:11 AM EST to 7:00 PM EST
- Where
- Eastern Dare forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
The Emergency Operations Center reported wind gusts in excess of 60 mph in Manteo.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, February 23, 20031 death · 15 injured · 17 events
- Ice Storm in New York, February 23, 2003$250,000 · 2 events
- Strong Wind in South Carolina, February 23, 20032 injured · $50,000 · 1 event
- Winter Storm in Missouri, February 23, 200333 events
- Lightning Strike in Maine, February 23, 20034 injured · 1 event
- Winter Storm in Kansas, February 23, 200327 events
- Strong Wind in Virginia, February 23, 2003$2,000 · 23 events
- Winter Storm in Kansas, February 23, 20031 injured · 14 events
- Strong Wind in New Jersey, February 23, 2003$1,000 · 21 events
- High Wind in Pennsylvania, February 23, 2003$17,000 · 55 kt wind · 5 events
- Frost and Freeze in Washington, February 23, 2003$20,000 · 1 event
- Hail in Texas, February 23 to 25, 2003$18,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5342227.